Colorado, 2017

Winter Weather in Colorado, February 17 to 20, 2017

February 17 to 20, 2017 · NWS GJT · 3 events in 3 counties and zones

A moist low pressure system produced significant snowfall in some mountain locations within western Colorado mainly above the 9000 foot level.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist low pressure system produced significant snowfall in some mountain locations within western Colorado mainly above the 9000 foot level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 17, 3:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 17, 3:13 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
313 PM MST Fri Feb 17 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 229 PM MST Fri Feb 17 2017

The next Pacific shortwave trough will move across the area
tonight and Saturday from southwest to northeast. This is a warm
system so snow levels should remain relatively high tonight, 6500
to 7000 ft north of the Bookcliff, and and 7000 to 7500 feet from
the Bookcliffs south. Light accumulations are expected in the
mountains, generally less than 3 inches.

There will be a break in the precipitations Saturday that will
travel from SW to NE as well, then another slightly stronger
trough will move in from the SW Saturday afternoon and overnight.
Again conditions will be warm, so the snowfall will accumulate
best in the mountains. Anywhere from 2 to 6 inches is expected
above about 7500 ft in the San Juan mts and the highest peaks of
the La Sals.

.LONG TERM...(Sunday through Friday)
Issued at 229 PM MST Fri Feb 17 2017

Sunday a stronger trough rounds the bottom of the longwave trough
over the western U.S. At 12z Sunday the NAM12 shows a close 500 mb
low over central AZ with will lift NE through the day. The low
center should travel through the southern half of CO by sunset
Sunday. Widespread warm sector precipitation is expected
throughout the day, then after the trough passes the flow aloft
will shift to the NW late Sunday afternoon and Sunday evening.
Cold advection behind the trough should lower the snow level to
5000 to 5500 feet by Monday morning. Several inches of snow area
possible in the mountains, with a few inches expected in the
higher valleys and four corners.

After a break in the unsettled weather late Sunday night through
Monday night, another Pacific system will approach the area from
the west and northwest. This system will bring colder air and a
better chance of snow to the forecast area Tuesday through Friday,
with northwest facing slopes and northwest Colorado more favored.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 229 PM MST Fri Feb 17 2017

Flight conditions should remain VFR through this evening, then
begin degrading overnight as another warm, wet Pacific storm moves
in. Layered mid and high level clouds will spread across the area
from southwest to northeast this evening. Between 06z and 12z cigs
down to ILS breakpoint should reach each of the TAF sites. At
KASE, KRIL, KEGE and KTEX MVFR and brief IFR conditions area
expected after 12z with low cigs and reduced vsby in snow and
rain.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Feb 17, 5:57 AM MST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
557 AM MST Fri Feb 17 2017

COZ001>014-017>023-UTZ022>025-027>029-181300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
557 AM MST Fri Feb 17 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow is possible over the mountains of eastern Utah and
southwest and central Colorado. Accumulations will be light.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unsettled conditions will continue through the weekend as the
next Pacific storm system impacts the region. After a break early
next week, look for snow to return at midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
February 17, 7:00 PM MST to February 19, 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 18, 9:30 AM MST to February 20, 1:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the area. Interstate 70 was closed at times in the Vail Pass area as hazardous driving conditions resulted in multiple vehicle accidents.

Winter Weather, West Elk and Sawatch Mountains

When
February 18, 10:30 PM MST to February 20, 3:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area. Locally higher amounts included 10 inches near Crested Butte.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686933, 686934, 686932.